Nov-Dec '05 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2004 Ed Dewke

Fearful About Starting Raptiva
from Sharlene V.

Hi Ed:  I have a full course of Raptiva in my refrigerator, along with insurance approval (Cost: $1,260) — Cost to me:  $30/mo.

My psoriasis is not considered severe.  I have had it for 43 years and it is probably moderate.  In the winter I am "home free" because I keep it covered and there’s none on my face.

I am terrified to start Raptiva.  The side effects to me are frightening, especially psoriasis getting worse when you stop it or if you cannot tolerate it:  headaches, nausea, joint swelling, and possibly cancer.    

My husband is ragging on me about the fact that I will have to pay the $1,260, if I back out now.  I knew some of the side effects before I ordered it, but once I was approved the drug company was on the phone with me sending it FedEx overnight. I have it mostly on my arms and legs and would love the freedom to be free of it, but this is a really big deal in my head.  I am really obsessed. 

Any advice?  Thanks for any input. -Sharlene V.

*****

Ed’s Response:  Don't be afraid, Sharlene.  That first dose sitting in your fridge is the "conditioning dose."  When you follow the instructions you will be taking a dose that's about 90% (or less) of the regular dose calculated by your body weight.  (So, for goodness sakes, be honest in your math!)  The conditioning dose, I think, helps to avoid some of the adverse reactions trial subjects noted at the beginning of their regimen. 

I was a little apprehensive myself because of some of the bad reports published at FlakeHQ (mostly by early trial subjects).  But now I'm certainly glad I bit the bullet and went forward.  My skin is as clear is it became using methotrexate or cyclosporine — and I suffer none of the side effects those drugs caused.

I think you will know if Raptiva is "not for you" long before you'll have dosed enough to worry about a serious relapse.  People who have bad relapses when they stop taking Raptiva are like me — that is, people who have had good success for many months.  But the same has been true for me for EVERY DRUG OR REGIMEN I have tried.  If it works, and I use it for a year or so, if I'm forced to stop I will experience severe rebound.  However, I always knew I could not take methotrexate or cyclosporine forever.  I've been on two courses of MTX — each lasting a little less than year — and three courses of cyclosporine — each lasting about a year — and accept for those times when I stopped taking one and moved IMMEDIATELY to the other, I've always had a severe rebound.  Now, with Raptiva, there's no drug-related reason for me to stop taking Raptiva.  And there probably won't be for you, either.  It's activity is so specific, there are no terrible side effects that can permanently damage liver or kidneys.  Many people taking Raptiva plan to take it for the rest of their lives (or until they can't afford it anymore).

So, if you have to stop, sure, you'll probably rebound if you don't segue into something just as effective.  On the other hand, stopping is not something you know you're going to have to do!

Let me know what you decide.  -Ed

P.S. Like lots of people, I think you are reacting to the adverse events published in the Genentech drug profile.  Be aware that EVERY ADVERSE REACTION reported during the trials MUST be accounted for.  Even if the number of people it happened to is statistically insignificant.

This Month's Mail | Archives

www.flakehq.com